Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 78, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 14, 2003, 7:46 AM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2003, 7:46 AM CDT (12:46 UTC)
- Expired
- Sep 14, 2003, 10:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 141247 FFWMAF TXC371-141545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 746 AM CDT SUN SEP 14 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 1045 AM CDT * AT 746 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING OVER EXTREME EASTERN PECOS COUNTY...OR ABOUT 7 MILES NORTHWEST OF SHEFFIELD...MOVING SOUTH AT 10 MPH. THE SHERIFFS OFFICE HAS REPORTED 6 TO 8 INCHES OF WATER ON STATE HWY 349 SOUTH OF IRAAN. DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3084 10200 3066 10199 3067 10177 3094 10189 $$
1 follow-up statement
000 WGUS74 KMAF 141406 FFSMAF TXC371-141545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 903 AM CDT SUN SEP 14 2003 ...A FLASH FLOOD WARNING CONTINUES FOR EXTREME EASTERN PECOS COUNTY UNTIL 1045 AM CDT... AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE HEAVY RAINFALL HAS MOVED OUT OF PECOS COUNTY...HOWEVER THE SHERIFFS OFFICE HAS REPORTED WATER CONTINUING TO RUN ACROSS THE ROAD ON STATE HWY 349 SOUTH OF IRAAN. PERSONS TRAVELING ON THIS ROAD SHOULD USE CAUTION. DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3093 10198 3067 10202 3067 10178 3094 10189 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:31 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 14, 3:31 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 331 AM CDT SUN SEP 14 2003 .SHORT TERM... COLD FRONT PROGRESSING INTO THE LOWER TRANS PECOS...BIG BEND REGION ...AND RIO GRANDE AT 13/08Z. SURFACE PRESSURE RISES BEHIND THE FRONT MODEST AT BEST (LESS THAN 1 MB/HR)...SO FRONT NOT EXACTLY ROARING SOUTHWARD. ISOLATED CONVECTION ALONG/BEHIND FRONTAL BOUNDARY... WHILE LOW CLOUDS FILLING IN OVER NORTHERN/EASTERN CWA. HAVENT HAD MUCH TIME TO ASSESS LATEST MODEL DATA WITH EARLIER SEVERE WX/FLASH FLOODING FROM ISOLATED THUNDERSTORMS/SUPERCELLS. WHAT IS CERTAIN IS INHERITED GRIDS ARE IN GOOD SHAPE. BASICALLY UPPED THE POPS OVER THE SOUTHEAST ZONES FOR WAA/ELEVATED CONVECTION THIS MORNING AND TWEAKED AFTERNOON HIGHS UP JUST A TAD. IT APPEARS MOSTLY CLOUDY MOST LOCATIONS WILL BE A DECENT BET...WITH SOME BREAKS POSSIBLE LATE TODAY NORTH/NORTHEAST ZONES. THINK ANY BREAKS THAT DO OCCUR WILL FILL IN TONIGHT AS LOW LEVELS REMAIN RIFE WITH MOISTURE. ALSO TWEAKED OVERNIGHT LOWS UP A TAD TOO SINCE AIRMASS HAS HAD A CHANCE TO MODIFY A BIT. && .LONG TERM... HAD EVEN LESS TIME TO LOOK AT EXTENDED. GENERALLY...WELL WARM BACK UP TO NORMAL OR ABOVE BY TUESDAY. LATER SHIFTS WILL PROBABLY NEED TO ADD AT LEAST ISOLATED AFTERNOON POPS TUESDAY AND WEDNESDAY OVER THE HIGHER TERRAIN FOR SHORTWAVE TROUGHS PASSING MAINLY NORTH OF THE AREA...BUT SHARPENING A SURFACE TROUGH/DRYLINE EACH OF THESE AFTERNOONS. GRIDS ALREADY HAVE NEXT FRONT ENTERING THE AREA THURSDAY AFTERNOON WITH SLIGHT POPS ALONG SAME...WHICH LOOKS GOOD ACCORDING TO LATEST GFS/ECMWF. && .PRELIMINARY POINT TEMPS/POPS... MAF 70 56 83 62 / 40 10 10 10 CNM 73 57 86 62 / 20 10 10 10 MRF 73 51 79 50 / 40 10 10 10 FST 73 59 85 63 / 40 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && AKL
Hazardous weather outlook, Sep 14, 4:45 AM CDT, 3 hours 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-142000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 445 AM CDT SUN SEP 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS WEST TEXAS. THE MOST PERSISTENT ACTIVITY WILL BE ACROSS THE SOUTHEAST PERMIAN BASIN AND THE LOWER TRANS PECOS REGION...OR SOUTHEAST OF A MIDLAND TO FORT STOCKTON...TO MARFA LINE. ALTHOUGH ORGANIZED AND WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...A FEW STORMS MAY BECOME STRONG OR SEVERE...PRODUCING HAIL AND STRONG WINDS...PARTICULARLY ACROSS THE SOUTHEAST PERMIAN BASIN AND THE LOWER TRANS PECOS. LOCALLY HEAVY RAINFALL IS POSSIBLE...WITH AREAS OF HIGH WATER IN LOW WATER CROSSING AND LOCALIZED FLASH FLOODING POSSIBLE. NORTHEAST WINDS OF 30 TO 40 MPH THROUGH GUADALUPE PASS WILL SLOWLY DIMINISH DURING THE DAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 12
In the hours before
Local storm report, Sep 14, 5:48 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 AM CDT SUN SEP 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM 3 E MIDKIFF TX FLOOD
09/14/03 UPTON WATER RUNNING OVER FARM
TO MARKET 2401 IN
SEVERAL LOCATIONS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0123 AM 14 NE RANKIN TX 1.75 INCH HAIL
09/14/03 UPTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0130 AM 20 N BIG LAKE TX FLOOD
09/14/03 REAGAN HIGHWAY 137 UNDER
WATER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 11:43 PM CDT | Flash Flood Warning | MAF | Reagan, Upton | 3 hr |
| Sep 13, 11:58 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 47 min |
| Sep 14, 1:22 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 53 min |
| Sep 14, 2:16 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 29 min |
| Sep 14, 7:30 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.